Nebraska, 2024

Hail in Nebraska, July 31, 2024

July 31, 2024 · NWS LBF · 4 events in 2 counties and zones

A lone supercell thunderstorm tracked from Gregory County South Dakota, into Boyd and far northeastern Holt County during the evening hours of July 31st. Hail up to 2 inches in diameter was reported in far northeastern Holt county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A lone supercell thunderstorm tracked from Gregory County South Dakota, into Boyd and far northeastern Holt County during the evening hours of July 31st. Hail up to 2 inches in diameter was reported in far northeastern Holt county. Golf ball sized hail was reported in eastern Boyd county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 5:32 PM CST, 1 hour 23 minutes earlier. Its key messages:

  • While there is potential for a lingering shower/thunderstorm across central Nebraska east of Hwy 183 this evening, the best potential for severe weather has moved further off to the southeast.
  • Potential for thunderstorms late Friday into Friday night from southwest Nebraska through the western sandhills into the panhandle. At this time the potential for severe weather appears low.
  • Generally dry this weekend, then thunderstorm potential returns early next week and increases toward midweek.
  • Hot summer conditions persist through the weekend and into the first part of next week with high temperatures well into the 90s. Turning cooler behind a cold front by Wednesday.
Area forecast discussion, Jul 31, 5:32 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
632 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- While there is potential for a lingering shower/thunderstorm
  across central Nebraska east of Hwy 183 this evening, the
  best potential for severe weather has moved further off to the
  southeast.

- Potential for thunderstorms late Friday into Friday night from
  southwest Nebraska through the western sandhills into the
  panhandle. At this time the potential for severe weather
  appears low.

- Generally dry this weekend, then thunderstorm potential
  returns early next week and increases toward midweek.

- Hot summer conditions persist through the weekend and into the
  first part of next week with high temperatures well into the
  90s. Turning cooler behind a cold front by Wednesday.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 345 PM CDT Wed Jul 31 2024

Deep convection associated with a weak cold front moving across
Nebraska has moved off to our southeast. Since the upper trof
axis has yet to cross the region a lingering shower/thunderstorm
can not be ruled. While the best potential for severe
thunderstorms is off to our southeast closer to the front, there
will be some residual instability pooled along with 0-6km shear
around 40kt mainly east of Hwy 183 so if any convection does
develop across north central Nebraska it will have to be watched
closely for severe potential. Once the trof axis clears the
region around Midnight expect dry conditions through the
overnight period. An upper ridge starts to amplify over the
western US with high pressure at the surface sliding down over
eastern Nebraska. This will bring dry conditions and a
continuation of hot summer conditions through Thursday.

Lows tonight will range from the middle 50s across the western
sandhills to the lower 60s east of Hwy 83. Highs tomorrow will
range from around 90 near Hwy 183 to the middle 90s toward the
panhandle, followed by lows tomorrow night generally in the
60s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 345 PM CDT Wed Jul 31 2024

Energy spilling down the face of an upper ridge developing over
the western US will trigger convection over the higher terrain
to our west Friday afternoon. Scattered thunderstorms will then
move southeastward through the panhandle and southwest Nebraska
during the evening. Ensemble mean CAPE values will be around
1000 J/kg with mean 0-6km bulk shear values approaching 30kt.
The dry boundary layer may support some strong gusty winds but
the overall severe threat appears low at this time. Will
continue to evaluate the environment and severe potential as new
data becomes available.

The upper ridge will continue to build over the west through the
weekend and into the first part of next week. Ensembles keep
temperatures aloft at or below the 90th percentile and EFI/SoT
guidance does not show a strong signal for extreme heat. So
expect a period of hot summer weather with temperatures well
into the 90s with some potential for triple digits by Monday,
though potential for dangerously high heat index values
currently appears low.

The upper ridge will begin to flatten by the end of the weekend
and energy spilling over the ridge will start to increase
thunderstorm potential. By Wednesday ensemble guidance is in
good agreement in building a trof down from eastern Canada,
deamplifying the western ridge and resulting in a quasi-zonal
flow regime across most of the lower 48 by midweek. This will
allow a cold front to move thorugh Nebraska from the north. This
will bring much cooler temperatures and a more widespread
potential for rainfall through the latter portion of next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 632 PM CDT Wed Jul 31 2024

Strong winds are expected over the next couple of hours across
northern Nebraska as a trough moves through. Gusts up to 21 knots
are possible before diminishing by late evening. Otherwise, VFR
conditions continue across the region through Thursday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Kulik
Hazardous weather outlook, Jul 31, 12:51 PM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
151 PM CDT Wed Jul 31 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-011900-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
151 PM CDT Wed Jul 31 2024 /1251 PM MDT Wed Jul 31 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms are possible east of a line from
Valentine to Callaway this afternoon. The primary hazards are large
hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms across western Nebraska Friday
evening. Chances for thunderstorms then return next week after a
mainly dry weekend. At this time the threat for severe weather
appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 31, 6:23 PM CST, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
723 PM CDT Wed Jul 31 2024

NEZ007-010-010115-
Holt NE-Boyd NE-
723 PM CDT Wed Jul 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HOLT AND BOYD
COUNTIES THROUGH 815 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonesteel, or 14 miles northwest of Spencer, moving southeast at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spencer, Butte, Lynch, Naper, Gross, Bristow, Anoka, Spencer Dam,
Midway, Parshall Bridge State Wildlife Management Area, Hull Lake
State Wildlife Management Area, and Anncar.

This includes the following highways...
 Highway 281 between mile markers 196 and 223.
 Highway 12 between mile markers 101 and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4296 9848 4293 9844 4293 9841 4291 9837
      4261 9868 4297 9910 4300 9906 4300 9850
TIME...MOT...LOC 0023Z 312DEG 31KT 4298 9894

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

The radar

The Sioux Falls radar (KFSD), 181 km away, was scanning. The volume nearest the first event began at 00:54 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Boyd

When
July 31, 6:55 PM CST
Where
Boyd County, 1.71 mi SW of Spencer
Measured
1 in hail
Reported by
Public
Coordinates
42.850, -98.720

Hail, Boyd

When
July 31, 7:12 PM CST
Where
Boyd County, 4.28 mi SE of Bristow
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.780, -98.530

Hail, Holt

When
July 31, 7:15 PM CST
Where
Holt County, 23.46 mi NNE of (Onl)o Neill Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.760, -98.440

Hail, Holt

When
July 31, 7:28 PM CST
Where
Holt County, 21.71 mi N of Page
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
42.710, -98.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204684, 1204685, 1204686, 1204687.